Can a Hysterectomy Remedy or Relieve Some Symptoms of BP?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Can a Hysterectomy Remedy or Relieve Some Symptoms of BP?


Is it possible that a hysterectomy can remedy or relieve some symptoms of bipolar disorder? Let me explain. I have been diagnosed with as Bipolar 1 since I was 13. About 8 years ago, I finally found the right combination of medications that worked for me, Depakote and Geodon. That has worked perfectly for about seven years.  About a year ago, I had to have a hysterectomy for endometriosis (yes, I also had an extremely high estrogen level), and I am not on any kind of estrogen or hormone replacement therapy. Now, however, the same combination  that has worked in the past, no longer works. Instead, it is MAKING me manic! I honestly think that I would feel much better off without the medication or at the very least, less of it.   

 

Dear Kelli --

Well, it sounds like something clearly changed. Because of the size of this change, and because you mention that you are not taking hormone replacement therapy, I am going to presume that with your hysterectomy, you also had both ovaries removed as well (sometimes called a total hysterectomy). If not, this is even more of a mystery.

Presuming that indeed your reproductive hormone environment changed quickly with this surgery, what you have observed is that the combination of divalproex (Depakote) and ziprasidone (Geodon) now behaves very differently.  Of course because there are two medications involved, we have to think about each one of them separately.  Let's take the divalproex first.

Divalproex has long been recognized as having the capacity to interfere with reproductive hormones in some way.  Although the details have not been worked out, the overall condition that it can sometimes precipitate is called Polycystic Ovarian Syndrome (PCOS).  You can read more details about divalproex and PCOS with that link to my website page on this subject.

Therefore we might presume that with the sudden change in reproductive hormone environment, there has been some sort of change in divalproex's effects.  This could be a shift in the impact of divalproex on the brain, in the absence of higher levels of estrogen, but that is mostly theory.  There are no studies suggesting an interaction like this, to my knowledge.  Secondly, it could be a shift in divalproex blood level, some kind of metabolic change from lower estrogen/progesterone levels.  Theoretically, divalproex could have been effectively blocking the pro-manic effects of ziprasidone (more on that in a minute), but if it's blood levels suddenly plunged, you could lose that protection.  If you are taking a relatively low dose of divalproex, say 1000 mg (medium dose is 1500, high dose is 2000), you could have fallen out of the effective blood level range.  If that were the case, obviously one potential solution to your current symptoms -- for you to discuss with your psychiatrist, NOT to do on your own (there might be some very good reasons not to do this in your case) -- is to turn the dose up.

If that sounds like a pretty good theory, unfortunately, is mostly theory.  I've not heard of a mechanism by which reproductive hormones could change the divalproex blood levels.  On the other hand, my next idea is also mostly theory.

Ziprasidone has been widely recognized to have pro-manic effects, very much like an antidepressant, at low doses (generally below 120 mg, although it is hard to generalize; some people are very different in this respect).  Moreover, the actual blood levels you get are highly dependent on whether you take the medication with a meal or not.  So we might guess that somehow the actual blood level you are getting changed, after your surgery.  As with the divalproex guess, perhaps there is some mechanism by which estrogen was having an impact on your ziprasidone blood levels, and that is different now (i.e. you shifted to a lower blood level that is acting more like an antidepressant than before.  This is not theory: I've definitely seen this phenomenon in people taking ziprasidone, when we move their dose up or down -- losing or gaining, sometimes regaining, the effect that is more like an antidepressant).

Finally, (this is like the first half of the divalproex story above) it could be that ziprasidone was interacting with estrogen (and/or perhaps progesterone) directly on your brain, so that with the two of them together (or three), ziprasidone worked nicely.  Estrogen has been shown to have an antidepressant effect in some women, but it seems to have a pro-anxiety effect that is rather similar to a pro-manic effect in other women.  They just can't take birth control pills, for example.  So exactly what estrogen does in the brain is very unclear, and it seems to vary from person to person.  Likewise, it's not clear what progesterone does, although theoretically it should have an anti-anxiety effect: one of its breakdown products is very similar to anti-anxiety medications (e.g. Valium and Xanax).  The point here is that there is a precedent for thinking that reproductive hormones do something to the brain that could be very different in their absence, changing the way in which ziprasidone was working.

On the whole, because of the flukiness of ziprasidone, I think this is somewhat more likely to be the pro-manic ingredient in your mix now, than is Depakote, which is generally pretty predictable in its anti-manic effects and which has never been regarded as likely to have pro-manic effects at all. However, that is an overall impression with which your psychiatrist might differ based on knowing more details of your past experience with these medications. My main intent in replying to your query is to affirm that by some mechanism, whether you can figure it out or not, it is quite plausible that the hysterectomy (at least if there was a total hysterectomy) did indeed lead to this shift.

Good luck figuring out the right next move.

Dr. Phelps


Published April, 2009
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?